Skip to content
Prof. Dr. Mustafa Özdoğan · Medical Oncologist
Contact+90 (538) 677 60 18

A Silent Side Effect of Chemotherapy – A New Biomarker for Detecting Nerve Damage

A Silent Side Effect of Chemotherapy – A New Biomarker for Detecting Nerve Damage
In this article

Chemotherapy plays a crucial role in cancer treatment, but one of its side effects is nerve damage known as chemotherapy-induced peripheral neuropathy (CIPN) .

What Are the Symptoms?

Peripheral neuropathy commonly causes numbness, tingling, pain, and abnormal sensations in the hands and feet. Nerve damage may reduce or increase sensory sensitivity, making everyday tasks difficult. In advanced cases, more serious symptoms such as muscle weakness and loss of motor function may occur.

How Common Is It?

Approximately 30% to 40% of patients with cancer experience varying degrees of nerve damage during chemotherapy. It is more common with certain types of chemotherapy, particularly platinum-based drugs, taxanes, vinca alkaloids, and some antimitotic agents. Symptoms of nerve damage generally begin during the first few treatment cycles, although this may vary with the type and dose of the drug.

Prevention and Treatment

Treatment options for chemotherapy-induced peripheral neuropathy (CIPN) include various medications to relieve symptoms. These treatments generally do not provide a complete recovery, but they help reduce symptom severity. 

  • Medications used for CIPN generally include antidepressants, anticonvulsants, and some pain relievers. For example, gabapentin and duloxetine are frequently used to manage CIPN.
  • Complementary treatments and preventive measures include:

Because this side effect is difficult to manage, early detection and appropriate dose adjustments are crucial in managing CIPN.

A Marker That Can Detect Early Nerve Damage: Neurofilament Light Chain

According to new research, neurofilament light chain (NfL) levels may be a marker of CIPN.

Neurofilament light chain (NfL) is a subtype of the neurofilament proteins that form the structural framework of nerve cells. NfL levels may increase in blood and cerebrospinal fluid in the presence of nerve damage or neurodegenerative diseases.

In patients with cancer, researchers found that after the first administration of paclitaxel chemotherapy , NfL levels increased and that this rise, measured against outcomes 6 to 12 months after treatment, was associated with the severity of nerve damage . These findings suggest that the blood protein could be used as an early marker of CIPN.

According to this research, NfL levels after a single treatment cycle can detect axonal breakdown. Measuring NfL appears potentially useful for clinically identifying neurotoxicity in patients susceptible to CIPN.

These findings were presented at the Peripheral Nerve Society (PNS) 2024 Annual Meeting on June 24.

The study aimed to identify a possible association between NfL and neurophysiological markers of axonal breakdown in patients receiving paclitaxel, a chemotherapy known to be neurotoxic.

Below, a mind map summarizes the article:

Chemotherapy-induced peripheral neuropathy: definition, causes, symptoms, treatment, and early detection

The study included 93 patients with cancer. All were assessed at the beginning, middle, and end of treatment. CIPN was assessed using NfL blood samples, the Total Neuropathy Score (TNS), the Common Terminology Criteria for Adverse Events (CTCAE) neuropathy scale, and the European Organisation for Research and Treatment of Cancer Quality of Life Questionnaire–Chemotherapy-Induced Peripheral Neuropathy Module (EORTC-CIPN20).

Results

  • Almost all participants (97%) were women; most (66%) had breast cancer, and 30% had gynecologic cancer.
  • Most patients (73%) were on a weekly paclitaxel regimen, while the rest received taxanes and platinum every three weeks.
  • By the end of treatment, 82% of patients had developed CIPN: 44% had mild neuropathy and 38% had moderate/severe neuropathy.
  • NfL levels increased significantly after the first dose compared with baseline levels at the start of chemotherapy. This indicates that nerve damage occurs from the very beginning of treatment .
  • The study's key finding was that patients with higher NfL levels after a single paclitaxel treatment experienced more severe neuropathy at the end of treatment, reflected in higher EORTC and TNS scores.

In conclusion, these data suggest that NfL may provide a marker of long-term axonal damage and that NfL testing could enable oncologists to assess long-term toxicity risk early in paclitaxel treatment.

Sources

Neurofilament Light Chain Detects Early Chemotherapy-Related Neurotoxicity - Medscape - June 24, 2024.
DROZDOGAN AI

Explore this article together

Ask about the article and read answers alongside published sources from our site.

DROZDOGAN AI

Drozdogan Assistant

A Silent Side Effect of Chemotherapy – A New Biomarker for Detecting Nerve Damage

Ask about the article and read answers alongside published sources from our site.

Conversation and privacy information

Drozdogan Assistant answers this conversation. Authorized site administrators may review it for quality. Do not share personal information.

Replies use OpenAI infrastructure. Questions and replies are processed by that service; conversation records are stored on our site. Do not share identifying, contact or personal health information.

0 / 1000

For information only; no personal diagnosis or treatment advice.

Related articles

Explore other articles on this topic.

Stay informed

Receive new articles and scientific updates by email.

Google Analytics runs on public pages independently of this window and may use analytics cookies. Your choice here controls external services only.

Cookie policy